Alert archive / Maryland / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 252, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 21, 2020, 7:48 PM EDT for Montgomery County, Prince George's County, Maryland. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2020, 7:48 PM EDT (23:48 UTC)
- Expired
- Jul 21, 2020, 8:17 PM EDT
- In force
- 29 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
The radar
The Sterling radar (KLWX), 43 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1997 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
519
WUUS51 KLWX 212348
SVRLWX
DCC001-MDC031-033-220030-
/O.NEW.KLWX.SV.W.0252.200721T2348Z-200722T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
748 PM EDT Tue Jul 21 2020
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
The District of Columbia...
Southeastern Montgomery County in central Maryland...
Northwestern Prince Georges County in central Maryland...
* Until 830 PM EDT.
* At 748 PM EDT, a severe thunderstorm was located over Fort Totten,
moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Bethesda, College Park, Greenbelt, Langley Park, Forestville, Coral
Hills, Bladensburg, University of Maryland, Fedex Field, Howard
University, Gallaudet University, Fort Totten, RFK Stadium,
Landover, Camp Springs, Hyattsville, Takoma Park, East Riverdale,
Adelphi and New Carrollton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3895 7710 3901 7707 3899 7680 3883 7690
TIME...MOT...LOC 2348Z 278DEG 9KT 3896 7701
HAIL...1.00IN
WIND...60MPH
$$
KJP2 follow-up statements
613
WWUS51 KLWX 220004
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
804 PM EDT Tue Jul 21 2020
DCC001-MDC031-033-220030-
/O.CON.KLWX.SV.W.0252.000000T0000Z-200722T0030Z/
District of Columbia DC-Montgomery MD-Prince Georges MD-
804 PM EDT Tue Jul 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR THE NORTHEASTERN DISTRICT OF COLUMBIA...SOUTHEASTERN MONTGOMERY
AND NORTHWESTERN PRINCE GEORGES COUNTIES...
At 804 PM EDT, a severe thunderstorm was located over Hyattsville, or
over Bladensburg, moving east at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
College Park, Greenbelt, Langley Park, Coral Hills, Bladensburg, Fort
Totten, University of Maryland, Fedex Field, Landover, Hyattsville,
Takoma Park, East Riverdale, Adelphi, New Carrollton, Walker Mill,
Mitchellville, Lake Arbor, Riverdale Park, Cheverly and Seat
Pleasant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3893 7703 3901 7702 3899 7680 3886 7688
TIME...MOT...LOC 0004Z 278DEG 9KT 3895 7696
HAIL...<.75IN
WIND...60MPH
$$
KJP612
WWUS51 KLWX 220017
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
817 PM EDT Tue Jul 21 2020
DCC001-MDC031-033-220026-
/O.CAN.KLWX.SV.W.0252.000000T0000Z-200722T0030Z/
District of Columbia DC-Montgomery MD-Prince Georges MD-
817 PM EDT Tue Jul 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR THE NORTHEASTERN DISTRICT OF
COLUMBIA...SOUTHEASTERN MONTGOMERY AND NORTHWESTERN PRINCE GEORGES
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3893 7703 3901 7702 3899 7680 3886 7688
TIME...MOT...LOC 0015Z 278DEG 9KT 3895 7692
$$
KJPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:11 PM EDT, 4 hours 37 minutes earlier.
Area forecast discussion, Jul 21, 3:11 PM EDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
311 PM EDT Tue Jul 21 2020
.SYNOPSIS...
A stalled frontal boundary will oscillate across the region
through the next few days. By this weekend, the front may shift
south of the region.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Latest surface analysis depicts a stalled frontal boundary
stretching southeast from western Maryland to near Wallops
Island, Virginia, with a distinct wedge along the eastern slopes
of the Blue Ridge. Aloft, one weak shortwave is crossing West
Virginia. The slightly cooler and more stable air mass over the
metro area has provided some modest relief from the heat, with
dew points in the 60s and actual temps *only* in the mid to
upper 90s. CAPE is modest, but the front is expected to oscilate
back to the northeast this afternoon, which should allow dew
points to increase and CAPE to build. Meanwhile, storms which
have fired along the terrain so far today will migrate eastward
slowly, and as the shortwave catches up to them, will likely end
up propagating into the metro. Most likely issue with the storms
is isolated damaging winds, but any storms which train could
result in isolated flooding.
After the shortwave passes, it should quiet down substantially,
with the overnight turning out dry. Patchy fog is possible where
storms developed this afternoon, especially in the Shenandoah
Valley. Temps will be a smidge cooler than last night, but will
remain mostly in the 70s.
A stronger shortwave moving east across the region will result
in better odds of organized strong to severe storms along with a
greater flooding threat on Wednesday, as the front is stalled
just to our north, high heat continues, PW's build and CAPE
increases substantially. May need additional heat advisories as
well with highs again in the mid-upper 90s and heat indices into
the 100s.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Storms may continue well into Wednesday night as the passing
strung out shortwave continues across the region, interacting
with the high heat and humidity and the stalled boundary. We may
continue to get storm redevelopment into the overnight.
Storms probably start to dwindle towards dawn and a brief lull
is likely before more storm development fires during the
afternoon Thursday. However, with the trough axis pushing
further southeast and flow starting to become more northwesterly
aloft, the flood risk may diminish a bit, though by now, wetter
antecedent conditions may reverse that. With greater cloud
cover and wetter ground expected, temps likely stay a little
cooler than recent days, but still mostly 90s, and humidity may
be as high or higher than Wednesday. A slightly more potent cold
front may finally make more progress southward across the
region on Thursday night, but still some uncertainty on this.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
A middle-to-upper-level trough will drop over the area Friday
as a surface "cool" front stalls near or just south of the area
over southern/central Virginia. (I put "cool" in quotes because
it will probably still be near or above 90 F Friday afternoon
behind the front). With the boundary nearby, a few showers or
thunderstorms are possible, particularly near the higher terrain
aided by orographic lift. Humidity may be a pinch lower than
earlier in the week resulting in heat index values topping out
mainly under 100 F (but still well into the 90s F).
Ridging recharges to the south and west over the weekend and
builds toward the area through early next week. This will result
in a return to potentially oppressive heat and humidity. The
weekend looks mostly dry with a lack of lift, but increasing
instability and the approach/establishment of a surface trough
over the region may pop mainly diurnal showers and thunderstorms
early next week.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR overall through the next several days. Main concern will be
scattered afternoon/evening thunderstorms each day. Best odds
today will be late aft/eve in the terminals, but a bit less
certainty regarding the following several days. Otherwise, there
could be patchy morning fog at any terminals which receive rain
in th enext few days, but lots of uncertainty on that.
Mainly VFR expected Fri-Sat with light/variable winds.
&&
.MARINE...
Winds mainly light over the waters thru Thursday night with a
weak front in the vicinity. Main concern will be scattered
afternoon/evening thunderstorms each day, which could produce
locally gusty winds.
A shower or thunderstorm can't be ruled out during the afternoon or
evening hours Friday or Saturday, but most of the time should be dry
with light winds.
&&
.CLIMATE...
Aside from the one day last week that broke the streak of
consecutive 90+ F days at Ronald Reagan Washington National
Airport (KDCA), every day this month has had a high of at least
90 F.
As of Tuesday afternoon, that total (for July) was up to 20
days. The most 90+ F days ever in any month in the immediate
Washington, DC, area is 25 days (set in July 2011). Looking at
the pattern over the next 7 days, as well as probabilities for
above normal temperatures from our colleagues at the Climate
Prediction Center (CPC) out to 14 days, it seems it will be very
difficult to NOT break that record.
For the Baltimore, Maryland, and Sterling-Dulles, Virginia,
areas, the record most 90+ F days in a month is 24 days (also
set in July 2011). As of Tuesday afternoon, the Baltimore area
had hit 90 F 17 times so far this month, and the Sterling/Dulles
Virginia area had hit 90 F 15 days.
Temperature records have been kept at what is now KDCA since
1941. The official temperature records for the immediate
Washington, DC, area consist of data from KDCA starting in 1945,
and observations taken in downtown Washington, DC, extend the
region's period of record back to 1872.
Temperature records for the Baltimore, Maryland, area have been
kept at what is now Baltimore-Washington International Thurgood
Marshall Airport (KBWI) since 1950. Additional temperature
records observed in downtown Baltimore extend the period of
record back to 1872.
Temperature records for the Sterling-Dulles, Virginia, area
have been kept at what is now Washington Dulles International
Airport (KIAD) since 1960.
All climate data are considered preliminary until reviewed by
the National Centers for Environmental Information (NCEI).
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Heat Advisory until 8 PM EDT this evening for MDZ016>018.
VA...Heat Advisory until 8 PM EDT this evening for VAZ037-050-051-
055>057-502.
WV...None.
MARINE...None.
&&
SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...DHOF
AVIATION...RCM/DHOF
MARINE...RCM/DHOF
CLIMATE...DHOFHazardous weather outlook, Jul 21, 5:11 AM EDT, 14 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 511 AM EDT Tue Jul 21 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-220915- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 511 AM EDT Tue Jul 21 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight A Heat Advisory is in effect from noon to 8 PM today for portions of southern Maryland and the Fredericksburg Virginia vicinity. Scattered thunderstorms today could produce isolated damaging wind gusts, as well as heavy rainfall, which could lead to isolated instances of flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Continued heat and humidity may lead to a heat index near or above 105 degrees Wednesday and Thursday. Scattered thunderstorms Wednesday and Thursday could produce isolated damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-220915- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 511 AM EDT Tue Jul 21 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight A Heat Advisory is in effect from noon to 8 PM today for the north central Virginia piedmont. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Continued heat and humidity may lead to a heat index near or above 100 degrees Wednesday and Thursday. Scattered thunderstorms Wednesday and Thursday could produce isolated damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CJL
In the hours before
Local storm report, Jul 21, 6:33 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
633 PM EDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND DMG 1 SW HARRISONBURG 38.43N 78.89W
07/21/2020 ROCKINGHAM VA BROADCAST MEDIA
SEVERAL TREES DOWNED IN PURCELL PARK
&&
EVENT NUMBER LWX2001500
STRONGLocal storm report, Jul 21, 6:47 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
647 PM EDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM MARINE TSTM WIND DAVISON ARMY AIRFLD 38.71N 77.18W
07/21/2020 M39 MPH FAIRFAX VA AWOS
&&
EVENT NUMBER LWX2001501
STRONGLocal storm report, Jul 21, 7:12 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
712 PM EDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 6 NE DELRAY 39.26N 78.54W
07/21/2020 HAMPSHIRE WV 911 CALL CENTER
DOWNED TREE REPORTED NEAR THE 9000 BLOCK OF NW PIKE.
&&
EVENT NUMBER LWX2001502
MSSLocal storm report, Jul 21, 7:26 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
726 PM EDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND DMG 2 SSW HANEYTOWN 38.27N 78.55W
07/21/2020 GREENE VA 911 CALL CENTER
DOWNED TREE AT 475 BACON HOLLOW RD.
&&
EVENT NUMBER LWX2001503
MSSLocal storm report, Jul 21, 7:35 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
735 PM EDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM TSTM WND DMG 3 SE CLIFTON 38.76N 77.34W
07/21/2020 FAIRFAX VA DEPT OF HIGHWAYS
TREE IN ROADWAY ON CRAFTOWN RD NEAR WEDO LANE.
&&
EVENT NUMBER LWX2001504
MSSLocal storm report, Jul 21, 7:38 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
738 PM EDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM TSTM WND DMG 1 NNW BROKENBURG 38.16N 77.72W
07/21/2020 SPOTSYLVANIA VA DEPT OF HIGHWAYS
TREE IN ROADWAY ON POST OAK RD NEAR MARGO RD
&&
EVENT NUMBER LWX2001505
MSSThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:05 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Prince George's | 40 min |
| Jul 20, 8:06 PM EDT | Heat Advisory | LWX | Calvert, Charles, Saint Mary's | 24 hr |
| Jul 21, 4:26 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 37 min |
| Jul 21, 5:16 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 22 min |
| Jul 21, 7:13 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Prince George's | 47 min |
| Jul 21, 7:20 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 40 min |
| Jul 21, 7:44 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Charles, Prince George's, Saint Mary's | 61 min |
| Jul 21, 7:59 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Howard, Montgomery, Prince George's | 27 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2020Severe Thunderstorm Warnings in District of Columbia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.